From Georgia, USA:
My wife has been a diabetic for 30 years, starting with shots and then a pump. She has a brain tumor, which is on the brain stem, and has been treated with radiation. The tumor is not cancerous. She has gone from using 16 units of Lantus and three to five units of fast-acting insulin per meal to only five units of Lantus at night. She still has lows in the afternoon, including a reading of 23 mg/dl [1.3 mmol/L] yesterday.
Today, at 6 a.m., my wife's blood sugar was 248 mg/dl [13.8 mmol/L] and she took no insulin. She ate breakfast at 8 a.m. and at 11 a.m. had a blood sugar of 29 mg/dl [1.6 mmol/L]. What's happening here? I do not understand. Her diabetic doctor thinks she is taking extra insulin. I HAVE ALL INSULIN LOCKED UP AND SHE HAS NO ACCESS!
In addition, she was on high blood pressure medications now for eight years. She had to stop taking this also. Is this because of the tumor? The doctors I have asked say no. However, something must be happening to cause this drastic change. She has had radiation for the tumor and will have another MRI in September 2005 to see if the tumor has shrunken or disappeared.
Her insulin requirements have fallen. I do not know why they have fallen, however. The tumor, at the level of the brainstem, does not strike any chord with me as to why it should do this. I always refer back to my explanation for changes in blood sugars. The three major causes include changes in insulin dose, changes in exercise, or changes in food intake. Could it be she is eating less food with the radiation treatments? The other thing I would say is that the basal and bolus insulin doses need to be titrated separately. Her fasting glucose is a function of the basal insulin, but the post-meal sugar is a function of how much rapid-acting insulin she is taking. Clearly, the lows you describe are after the meal and reflect the rapid-acting insulin. Please continue to consult with your wife's endocrinologist. Best wishes to you and your wife.
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:10:02
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.